Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 33, NWS Dodge City, KS

May 18, 202210 counties in Kansas

NWS Dodge City, KS issued this red flag warning at May 18, 2022, 1:49 PM CDT for 10 counties in Kansas. It took effect at May 19, 2022, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2022, 1:49 PM CDT (18:49 UTC)
In effect from
May 19, 2022, 12:00 PM CDT
Expired
May 19, 2022, 9:00 PM CDT
In force
9 hr
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Morton County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-369 J/kg
Mixed-layer LCL
2323 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

940 
WWUS83 KDDC 181849
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
149 PM CDT Wed May 18 2022

KSZ043-061>063-074>076-084>086-190300-
/O.UPG.KDDC.FW.A.0024.220519T1700Z-220520T0200Z/
/O.NEW.KDDC.FW.W.0033.220519T1700Z-220520T0200Z/
Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens-
Seward-
149 PM CDT Wed May 18 2022 /1249 PM MDT Wed May 18 2022/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 9 PM
CDT /8 PM MDT/ THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 043...061...062...063...074...075...076...
084...085 AND 086...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM MDT/ Thursday. The
Fire Weather Watch is no longer in effect.

* Affected Area...In Kansas...Fire Weather Zone 043 Scott...Fire 
  Weather Zone 061 Hamilton...Fire Weather Zone 062 Kearny...
  Fire Weather Zone 063 Finney...Fire Weather Zone 074 Stanton...
  Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell...
  Fire Weather Zone 084 Morton...Fire Weather Zone 085 Stevens 
  and Fire Weather Zone 086 Seward.

* Winds...Southwest 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
2 follow-up statements
410 
WWUS83 KDDC 181851
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
151 PM CDT Wed May 18 2022

KSZ043-061>063-074>076-084>086-191000-
/O.CON.KDDC.FW.W.0033.220519T1700Z-220520T0200Z/
Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens-
Seward-
151 PM CDT Wed May 18 2022 /1251 PM MDT Wed May 18 2022/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/
TO 9 PM CDT /8 PM MDT/ THURSDAY FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 043...061...062...063...074...
075...076...084...085 AND 086...

* Affected Area...In Kansas...Fire Weather Zone 043 Scott...Fire 
  Weather Zone 061 Hamilton...Fire Weather Zone 062 Kearny...
  Fire Weather Zone 063 Finney...Fire Weather Zone 074 Stanton...
  Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell...
  Fire Weather Zone 084 Morton...Fire Weather Zone 085 Stevens 
  and Fire Weather Zone 086 Seward.

* Winds...Southwest 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
979 
WWUS83 KDDC 190847
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
347 AM CDT Thu May 19 2022

KSZ043-061>063-074>076-084>086-200200-
/O.CON.KDDC.FW.W.0033.220519T1700Z-220520T0200Z/
Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens-
Seward-
347 AM CDT Thu May 19 2022 /247 AM MDT Thu May 19 2022/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/
TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR GUSTY WINDS AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043...061...062...063...
074...075...076...084...085 AND 086...

* Affected Area...In Kansas...Fire Weather Zone 043 Scott...Fire 
  Weather Zone 061 Hamilton...Fire Weather Zone 062 Kearny...
  Fire Weather Zone 063 Finney...Fire Weather Zone 074 Stanton...
  Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell...
  Fire Weather Zone 084 Morton...Fire Weather Zone 085 Stevens 
  and Fire Weather Zone 086 Seward.

* Winds...Southwest 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at May 18, 1:49 PM CDT, 0 minutes earlier.

Area forecast discussion, May 18, 1:49 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
149 PM CDT Wed May 18 2022

...Updated short, long, and fire weather sections...

.SHORT TERM...(This evening through Thursday)
Issued at 147 PM CDT Wed May 18 2022

Scattered thunderstorms are expected to form across eastern
Colorado this afternoon and move into southwest Kansas this
evening. These storms then slide eastward along the KS/OK border
tonight. The atmosphere across southwest Kansas will be unstable
leading to a few of the storms to become severe with large hail
and damaging winds being the main concern. Otherwise expect an
increase in cloudiness overnight. These clouds should dissipate
tomorrow morning with mostly clear skies expected for the
remainder of the day. Winds look to start out form an easterly
direction this afternoon shifting to a southerly direction this
evening. These southerly winds continue through tonight shifting
to the southwest tomorrow with increase in speed. Very dry air is
also expected to be in place across far western Kansas tomorrow.
The combination of strong winds and low RHs will bring critical
fire weather conditions to far western Kansas tomorrow afternoon.
As for temperatures, lows tonight will range form the low 50s
across west central Kansas to low 60s across south central Kansas.
Highs tomorrow will reach into the upper 90s with some places
cracking the 100 degree mark.

.LONG TERM...(Thursday night through Wednesday)
Issued at 147 PM CDT Wed May 18 2022

An upper level low will slide across the US/Canada border as we
start the long term forecast with a long wave trough digging into
the Intermountain west. This will help push a strong cold front
through through western Kansas Thursday night shifting winds to
the north. These northerly winds continue through Saturday night
bringing cooler air to the CWA. Mostly clear skies are expected
Thursday night through Friday with an increase in cloudiness
Friday night. Mostly cloudy skies are expected throughout the day
Saturday. A few showers will be possible Saturday with northern
portions of the CWA having the best chance. Sunday and Monday then
look dry as we will be between systems. The next system looks to
move into the area Monday night into Tuesday as a disturbance
moves out of the Central Rockies and into western Kansas. Most of
the ensemble models hint at least some measurable precipitation
across the entire CWA. But looking at past trends it makes me
think most places will remain dry. As for temperatures, highs will
start out in the 70s Friday with 50s to low 60s on Saturday. We
then slowly warm back up with highs around 70 degrees Sunday and
Monday then in the 70s Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1222 PM CDT Wed May 18 2022

VFR conditions will prevail through tonight with increasing high
level cloudiness this evening. An exception to this will be around
the GCK and LBL terminals where a chance of thunderstorms will be
found. If this comes to fruition, periods of MVFR conditions will
be possible. I have placed VCTS in the TAFs for now. Winds will
start out from an easterly this afternoon, shifting to a
southerly direction by this evening. Wind gusts over 20 knots are
expected by tomorrow afternoon as the pressure gradient tightens.

&&

.FIRE WEATHER...
Issued at 200 AM CDT Wed May 18 2022

Strong northerly winds gusting around 40 mph are expected
throughout the day Thursday behind a cold front. In addition, dry
air will envelop far western Kansas by the afternoon with relative
humidity dipping into the teens and single digits. The combination
of these two features will increase fire danger across far western
Kansas. A Fire Weather Watch has been issued to account for this.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  87  58  99  52 /   0  20   0   0
GCK  87  55  99  50 /   0  30   0   0
EHA  88  54 101  50 /  10  50   0   0
LBL  90  55 101  52 /  10  30   0   0
HYS  84  58  98  52 /  10  10   0   0
P28  89  62 100  62 /   0  30   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM
MDT/ Thursday for KSZ043-061>063-074>076-084>086.

&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
FIRE WEATHER...Hovorka_42
Hazardous weather outlook, May 18, 2:41 AM CDT, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
241 AM CDT Wed May 18 2022

KSZ030-031-043>046-061>066-074>081-084>090-190745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
241 AM CDT Wed May 18 2022 /141 AM MDT Wed May 18 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Wednesday.

Day 1 Discussion
----------------

Another complex of thunderstorms is expected to arrive from
Colorado Wednesday evening, impacting the western zones.
Marginally severe hail and wind gusts are expected. This risk is
expected to remain west of US 283.

Day 1 Hazards
--------------
* Severe thunderstorm wind/hail: Elevated risk

.DAYS TWO THROUGH SEVEN...Thursday through Monday.

Days 2-7 Discussion
-------------------

Unseasonably hot temperatures and strong southwest winds are
expected to create critical fire danger Thursday afternoon, along
and west of US 83. A fire weather watch remains in effect. A
strong cold front will follow Thursday night.

Areas of frost are possible Sunday morning.

Days 2-7 Hazards
----------------
* Thursday
  - Fire weather: Significant risk

* Friday
  - Fire weather: Elevated risk

* Saturday
  No hazards.

* Sunday
  - Excessive cold/frost: Limited risk

* Monday
  - Severe thunderstorm wind/hail: Limited risk

* Tuesday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed west of US 283 tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

Turner

In the hours before

Local storm report, May 18, 7:54 AM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
754 AM CDT WED MAY 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             8 N JETMORE             38.20N 99.92W
05/17/2022  E1.75 INCH       HODGEMAN           KS   CO-OP OBSERVER

&&

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:55 PM CDTSpecial Weather StatementDDCTrego65 min
May 17, 8:59 PM CDTSpecial Weather StatementDDCEllis, Trego61 min
May 17, 9:42 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Pawnee, Rush, Trego63 min
May 17, 10:28 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee, Stafford32 min
May 17, 10:54 PM CDTSpecial Weather StatementDDCPawnee, Stafford51 min
May 17, 11:33 PM CDTSpecial Weather StatementDDCHodgeman, Pawnee, Stafford57 min
May 18, 6:36 PM CDTSpecial Weather StatementDDCHamilton24 min
May 18, 6:52 PM CDTSpecial Weather StatementDDCHamilton23 min
May 18, 6:59 PM CDTSpecial Weather StatementDDCHamilton31 min

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.